Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 51, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 17, 1997, 7:38 PM CDT for Marion County, Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 1997, 7:38 PM CDT (00:38 UTC)
- Expired
- May 17, 1997, 8:40 PM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Marion County, KS
The radar
The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 7:42 PM CDT | Hail 1.75 | Peabody, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 3:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 647 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 2220 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 290 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.9
The text
As transmitted, in the capitals the NWS used until 2016.
991
WUUS1 KICT 180039
SVRICT
KSC115-180140-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
738 PM CDT SAT MAY 17 1997
* SEVERE THUNDERSTORM WARNING FOR
SOUTHERN MARION COUNTY - SOUTH CENTRAL KANSAS
* UNTIL 840 PM CDT
* SOME TOWNS AFFECTED
PEABODY
FLORENCE
BURNS
* AT 737 PM RADAR INDICATED A SEVERE THUNDERSTORM WEST OF PEABODY
OR 25 MILES SOUTHEAST OF MCPHERSON MOVING EAST AT 20 MPH.
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
CHANCEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:31 PM CDT, 4 hours 7 minutes earlier.
Area forecast discussion, May 17, 3:31 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVCE WICHITA KS 330 PM CDT SAT MAY 17 1997 ...SHORT TERM... OBVIOUS CONCERN IN SHORT TERM IS CHC FOR TSRA. 18Z SFC MAP INDICATES AN E-W BOUNDARY FROM NW TO NC KANSAS...WITH N-S TROF ACROSS WESTERN KANSAS. VERY JUICY AIR IN PLACE WITH DWPTS INTO THE MID 60S IN SC/SE ZONES. ONLY THING LACKING IS A TRIGGER...AND WATER VAPOR SAT PIX/PROFILERS DO SHOW A WEAK SHORTWAVE ACROSS W NE/W KANSAS WHICH MODELS AGREE ON SHIFTING EAST ACROSS NC/NE KANSAS THIS EVENING. ETA IS A TOUCH SLOW WITH THIS FEATURE. THIS SHORTWAVE SHOULD BE ENOUGH TO ELIMINATE CAP AND TRIGGER SCT TSRA IN CENTRAL KANSAS. LOW LEVEL BOUNDARIES/UPPER SUPPORT REMAIN NORTH OF SC/SE ZONES...BUT WITH LOBE OF UPPER VORT PASSING THROUGH SC KANSAS WILL LEAVE MENTION OF SCT TSRA HERE. IN SE KANSAS...HOWEVER...ANY VORT LOBE THAT PASSES THROUGH HERE WILL BE WELL AFTER SUNSET...THUS WILL LEAVE DRY FORECAST IN PLACE HERE. WILL HAVE TO KEEP CLOSE WATCH ON TSRA DEVELOPMENT IN CNTRL/SC KANSAS AS ADAP INDICATES LI/S FROM -8 TO -10 AND MODIFIED SOUNDINGS SHOW CAPES APPROACHING 4000 J/KG. WITH WBZ VALUES BLO 9000 FT...LARGE HAIL APPEARS TO BE THE BIGGEST SVR THREAT. AS FOR TEMPS...LOW LEVEL MOISTURE AXIS REMAINS IN PLACE AND WITH TIGHTENING PRES GRADIENT A WARM AND MUGGY NIGHT IS ON TAP AND WARMER FWC NUMBERS WILL BE THE WAY TO GO. HYSELL ...LONG TERM... CDFNT CRSG NRN MT PROGD BY ALL MDLS TO SWEEP SE ACRS C PLNS RCHG ABT A TOP-HUT-DDC LN ARND 18Z. FNT TO COLLIDE W/ DPNG MSTR LYR THRU H85 WHR DWPTS TO INCR TO 10-14C RANGE & KI'S OF >40 BY THAT TM. POPS TO BE HIT HARDEST THESE SXNS W/ "LKLY" IN ORDER...SPCLY W/ FRLY WK H7 S/W CRSG RGN INDUCING ADT'L UVV'S OVR ERN 1/3 ST. TEMPS TO GET FRLY WM START SC & SE SXNS AS & SUCH WL STICK W/ MID 80S ACRS SC & SE KS & SLGTLY UNDERCUT FAN BY ABT 1 CAT C SXN WHR RESPONDANT NRLY COMP TO PUT CLAMPS ON TEMP INCR. WL CONT LKLY/CAT POPS ACRS SC & SE SXNS SUN NGT AS ABNDNT MSTR RMNS IN PLACE ACRS THESE SXNS & LKLY POPS C SXN AS WRAP-ARND SHRA TO OVRSPRD THIS SXN. MRKD TGTNG OF SW/W GRAD WAR- RANTS INCRSG WNDS SUN MRNG ACRS THE BOARD. GRAD SLACKENS C SXN & WL WORD ACRDGLY. MUCH COOLER WX PICTURED MST SXNS MON...SPCLY C SXN... AS H85 TEMPS PLUNGE SOME 15C AS TGT H85 THRML GRAD INVADES CWA. ES RSL 061/080 048/058 04346 SLN 063/082 050/060 04346 HUT 063/087 053/067 04377 ICT 064/087 055/069 048 04377 CNU 066/088 058/073 04188
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 10:18 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 62 min |
| May 18, 5:33 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 62 min |
| May 18, 5:51 PM CDT | Tornado Warning | ICT | Reno | 34 min |
| May 18, 6:24 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 56 min |
| May 18, 6:42 PM CDT | Tornado Warning | ICT | Reno | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.